The time between the beginning of anesthetic administration and recognition of the first sign of malignant hyperthermia (MH) (MH onset time) could differ among anesthetic drugs.
We examined the time of the first signs of suspected MH, anesthetic drugs administered, subject age, and year of event in Adverse Metabolic/Musculoskeletal Reaction to Anesthesia reports in the North American Malignant Hyperthermia Registry. Inclusion criteria were judgment by the reporting clinician that the event was possible or fulminant MH, documentation of the time when anesthetic administration began, and the time when the first MH sign was noted. Descriptive statistics, Kruskal-Wallis analysis, and nonparametric correlation were used to assess the difference in MH onset times under different conditions.
Four hundred seventy-seven cases met inclusion criteria; 58.5% were possible MH and 41.5% fulminant MH. Inhaled anesthetic and succinylcholine were given in 53.9% of cases, inhaled anesthetic only in 41.7%, and succinylcholine without inhaled anesthetics in 2.9%. No causative anesthetic drugs were reported in 7 MH cases. In 394 patients exposed to only 1 of the 4 inhaled anesthetics, without regard for subject age, MH onset time was shorter in the presence of halothane than any of the other anesthetics and shorter after succinylcholine in all anesthetics. If succinylcholine was not given, MH onset was shorter during sevoflurane anesthesia than during desflurane or isoflurane. In 322 cases, 1 rather than multiple first signs of MH were reported with masseter spasm as the earliest MH sign. In 339 cases in which masseter spasm was not reported, there was no difference in MH onset time with or without succinylcholine. In 146 cases in which masseter spasm was not reported and succinylcholine was not given, MH onset was shorter during halothane anesthesia, than during exposure to desflurane, or isoflurane. MH onset time during sevoflurane was shorter than during desflurane or isoflurane. MH was reported later in the course of anesthesia after 1998, when halothane and succinylcholine were less often reported. MH occurred after succinylcholine administration in the absence of inhaled anesthetics. We could not separate an effect of age from that of other variables.
The onset of MH has been observed later during desflurane and isoflurane anesthesia than during exposure to sevoflurane. Since 1998, MH signs have more often appeared later, in the second or third hour of anesthesia, than they did before 1998.
From the *Department of Anesthesiology, and †Nurse Anesthesia Program, University of Pittsburgh Medical Center, Pittsburgh, Pennsylvania.
Michael C. Young, MS, is currently affiliated with NAMHR of MHAUS, University of Pittsburgh, Pittsburgh, Pennsylvania.
Accepted for publication November 1, 2013.
Funding: Not funded.
Conflict of Interest: See Disclosures at the end of the article.
Reprints will be available from the authors.
Address correspondence to Barbara W. Brandom, MD, Department of Anesthesiology, University of Pittsburgh Medical Center, NAMHR-UPMC Mercy Hospital, 1400 Locust St., 8th Floor Rm8522, Ermire Building (B), Pittsburgh, PA 15219. Address e-mail to firstname.lastname@example.org.